Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 20, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Dec 26, 2018, 4:20 PM CST for Collingsworth County, Donley County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 26, 2018, 4:20 PM CST (22:20 UTC)
- Expired
- Dec 26, 2018, 4:45 PM CST
- In force
- 25 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Collingsworth County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 4:24 PM CST | TORNADO | 1 Ene Clarendon, TX | SEVERAL REPORTS OF MINOR DAMAGE NORTHEAST OF CLARENDON. WINDOWS BLOWN OUT OF A HOME, TREES DAMAGED, AND SOME MINOR ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 26, 12:44 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WFUS54 KAMA 262220
TORAMA
TXC087-129-262245-
/O.NEW.KAMA.TO.W.0020.181226T2220Z-181226T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
420 PM CST WED DEC 26 2018
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Northwestern Collingsworth County in the Panhandle of Texas...
Central Donley County in the Panhandle of Texas...
* Until 445 PM CST.
* At 420 PM CST, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Clarendon, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clarendon, Howardwick, Lelia Lake and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3478 10083 3489 10100 3518 10096 3518 10033
TIME...MOT...LOC 2220Z 217DEG 44KT 3490 10086
TORNADO...RADAR INDICATED
HAIL...<1.00IN
$$
Bieda2 follow-up statements
765
WWUS54 KAMA 262232
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
432 PM CST WED DEC 26 2018
TXC087-129-262245-
/O.CON.KAMA.TO.W.0020.000000T0000Z-181226T2245Z/
Collingsworth TX-Donley TX-
432 PM CST WED DEC 26 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR
NORTHWESTERN COLLINGSWORTH AND NORTHEASTERN DONLEY COUNTIES...
At 431 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Lelia Lake, or 9 miles northeast of
Clarendon, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Collingsworth and northeastern Donley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3491 10071 3495 10089 3518 10083 3518 10044
TIME...MOT...LOC 2231Z 217DEG 44KT 3502 10075
TORNADO...RADAR INDICATED
HAIL...<1.00IN
$$
Bieda339
WWUS54 KAMA 262244
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
444 PM CST WED DEC 26 2018
TXC087-129-262254-
/O.EXP.KAMA.TO.W.0020.000000T0000Z-181226T2245Z/
Collingsworth TX-Donley TX-
444 PM CST WED DEC 26 2018
...THE TORNADO WARNING FOR NORTHWESTERN COLLINGSWORTH AND
NORTHEASTERN DONLEY COUNTIES WILL EXPIRE AT 445 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.
LAT...LON 3491 10071 3495 10089 3518 10083 3518 10044
TIME...MOT...LOC 2244Z 217DEG 44KT 3514 10064
$$
BiedaWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Dec 26, 2:59 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 26, 2:59 PM CST, 1 hour 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
259 PM CST Wed Dec 26 2018
.DISCUSSION...
...Active Weather Forecast for the Panhandles...
Both severe weather and winter weather is in the cards for the
Panhandles with three periods of concern.
First period of concern is this afternoon and evening with the
ongoing severe weather potential. For more information on this
threat, see the mesoscale update discussion section below.
Second period of concern is the snow potential for the northwestern
Panhandles tonight. As a surface cyclone builds northeast into
Kansas tonight, wrap around region on the northwest side of this
cyclone will become the focus for snowfall. Guidance 925, 850, and
725 mb frontogenesis fields indicate a deep area of deformation will
be present across or just adjacent to our far northwestern CWA from
roughly around 00z to 12z tonight. Currently, banding can be seen in
ongoing snow around the Sangre de Cristo mountains, so banding
potential in guidance seems reasonable. There are three main
forecast problems - where this deformation area will set up, how
much moisture will be available to produce snow, and when will rain
change over to snow.
On the deformation/snow axis topic, guidance is doing its typical
thing and differing on the deformation and thus the heaviest snow
axis. Last few runs of CAM guidance focuses the snow along roughly a
Bueyeros NM - Campo CO line. This is in line with the general trend
amongst spectral guidance - the GFS being an outlier - to bring the
higher axis of snow southeastward into the northwestern reaches of
the Panhandles. Trend seems reasonable as the upper trough to our
west has come in a bit more amplified than older runs suggested it
would.
On the moisture question, as is typically the case in higher
elevations, overall moisture in the mid levels will be a limiting
factor. However, the rather soupy airmass in place today as
evidenced by current observations and lingering fog suggests the
frontogenetic dynamics will overcome the usual moisture issues.
On the subject of rain to snow change over time, with the mid levels
being cool the lower level temperatures will be the determinant for
changeover time. While DHT has made it to the 50s this afternoon, OK
Mesonet and CAO obs suggest areas along and northwest of a Texline -
Elkhart KS line are stuck in the 40s. Thus, think change over will
occur in these areas soon enough that they will be dealing with an
impactful enough snow event - 2 to 5 inches - to warrant an
advisory. While progged soundings suggest some instability in the
mid levels, the unstable layers are not directly co-located with the
snow production layer. Thus, current thinking is that snow
accumulations will not reach warning criteria. Nonetheless, will
need to keep an eye on things this evening and tonight as CAMs do
show high end potential of more than 6 inches of snow.
Finally, with wind gusts above 30 mph possible, introduced some
blowing snow into the forecast, particularly for western Cimarron
and Dallam Counties.
Third period of concern comes courtesy of secondary upper low
rotating down from the Pacific Northwest. Guidance is now in
agreement that this disturbance will impact the region but there are
still differences in exact depiction and amount of moisture
available, which looks to be the main limiting factor for snow
amounts with this event. Snow accumulations should be well under
warning level, so will not be issuing any products in relation to
this period at this time.
With a lot happening in the shorter term periods, went with the
model consensus for day 4 onward.
Ferguson
&&
.PREV DISCUSSION... /Issued 101 PM CST Wed Dec 26 2018/
MESOSCALE UPDATE...
* Synoptic Overview: A dynamic, deepening upper level low will
move from southern NM at lunchtime Wed to near Dalhart by
midnight tonight. SSE low level flow has brought mid 50s surface
Tds to the srn TX Panhandle as a surface low deepens over the
wrn TX Panhandle this afternoon.
* Mesoscale: A somewhat atypical set up at this time includes
ongoing convection, some strong, along a Pacific front arcing
across West Texas. Sunshine east of the convection is trying to
deepen the mixed layer with earlier models wanting to form a
pre- Pacific front dryline. It looks as though mixing won't be
prolific enough for a full fledged dryline but could be enough
to hinder convection a bit (though conversely also make it more
likely for storms to root in boundary layer).
As the upper low deepens, backing mid level winds will disrupt
what were earlier in the day very favorable shear profiles. As
the afternoon rolls on, increasingly veer-back-veer soundings
will be noted and should hinder supercell formation and
sustainment. In fact, the backing aloft is strong enough that a
left-moving supercell cannot be ruled out.
* Threats: Large hail should be the main threat with damaging
winds also a threat. Cool temps aloft and at the surface will
keep hail stone melting to a minimum, resulting in marginally
severe hail with stronger updrafts. Aforementioned drying/mixing
due to sunshine may allow the line of storms to become rooted
and therefore a conditional damaging wind threat may materialize
as well. The tornado threat, though non-zero, will be mitigated
by only modest low level shear (usually low level shear is
extreme in systems this dynamic) and the aforementioned overall
struggle for storm organization.
* Timing & Location: Storms will be most prevalent in the southern
Texas Panhandle from now until 7 PM.
Simpson
PREV DISCUSSION... /Issued 1141 AM CST Wed Dec 26 2018/
AVIATION...18Z TAFs...Showers, thunderstorms, fog and even snow
(KDHT & KGUY) causing LIFR to IFR conditions through the TAF
period. The main window for shower and thunderstorm activity will
be from the start of the TAF period through about 27/02Z, with
snow at KDHT/KGUY BTWN 27/02Z thru 27/12Z as a cold front dives
into the region. Winds ahead of this front will be from the south
to southeast around 5 to 15 kts with higher gusts, veering to the
northwest at 20 to 30 kts AFT 27/09Z. This discussion will not be
updated for amendments.
Bieda
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for the following zones: Dallam.
OK...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for the following zones: Cimarron...Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 42 23 31 20 / 20 0 10 20 50
Beaver OK 33 39 21 34 15 / 70 10 0 10 30
Boise City OK 25 34 16 26 10 / 80 5 10 40 30
Borger TX 34 43 25 33 20 / 40 0 5 20 40
Boys Ranch TX 32 43 23 32 20 / 30 0 20 40 50
Canyon TX 32 43 23 32 20 / 20 0 10 30 50
Clarendon TX 35 45 26 36 22 / 20 0 5 5 40
Dalhart TX 28 38 19 28 14 / 50 0 20 40 40
Guymon OK 31 39 19 30 14 / 70 10 5 20 30
Hereford TX 32 44 23 32 19 / 20 0 20 30 60
Lipscomb TX 36 42 23 36 19 / 60 5 0 10 30
Pampa TX 33 41 22 33 18 / 40 0 5 20 40
Shamrock TX 37 46 26 38 21 / 50 0 0 5 30
Wellington TX 38 48 27 40 23 / 40 0 0 0 20
&&
77/09/98Hazardous weather outlook, Dec 26, 2:48 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CST Wed Dec 26 2018 OKZ001>003-TXZ001>020-317-270900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Panhandles this afternoon and evening. A few of these storms this afternoon may become severe, with hail up to quarter size and wind gusts up to 60 mph possible. Additionally, an isolated tornado cannot be ruled out. Snow accumulations will be possible across the western Oklahoma Panhandle and far northwestern Texas Panhandle Wednesday night, where a Winter Weather Advisory is in effect. Additionally, wind gusts briefly as high as 40 mph may cause patchy blowing snow and reduced visibilities in these areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow accumulations will be possible Thursday night through Saturday across the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Ferguson
In the hours before
Local storm report, Dec 26, 3:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 6 NW CANYON 35.05N 101.99W
12/26/2018 M1.00 INCH RANDALL TX TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED JUST SOUTH OF THE RANDALL
COUNTY FEED YARD.
&&
EVENT NUMBER AMA1800739
14Special weather statement, Dec 26, 3:19 PM CST, 1 hour 1 minute before
Special Weather Statement National Weather Service Amarillo TX 319 PM CST WED DEC 26 2018 TXZ001-002-006-007-262200- Hartley TX-Sherman TX-Dallam TX-Moore TX- 319 PM CST WED DEC 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN... SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY COUNTIES UNTIL 400 PM CST... At 319 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles east of Hartley, or 16 miles west of Dumas, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cactus and Conlen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3575 10221 3587 10239 3632 10229 3614 10176 TIME...MOT...LOC 2119Z 217DEG 23KT 3592 10225 Bieda
Local storm report, Dec 26, 3:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 7 ESE BUSHLAND 35.17N 101.94W
12/26/2018 E0.75 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1800740
FERGUSONSpecial weather statement, Dec 26, 3:42 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CST WED DEC 26 2018
TXZ002-003-007-008-012-013-262230-
Hutchinson TX-Sherman TX-Potter TX-Hansford TX-Carson TX-Moore TX-
342 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
HUTCHINSON...EASTERN POTTER...SOUTHEASTERN SHERMAN...SOUTHWESTERN
HANSFORD AND MOORE COUNTIES UNTIL 430 PM CST...
At 342 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Four Way to 11 miles
northeast of Amarillo. Movement was northeast at 60 mph.
Half inch hail will be possible with these storms. Hail may
accumulate on roadways causing hazardous travel.
Locations impacted include...
Amarillo, Dumas, Borger, Fritch, Sunray, Stinnett, Sanford, Morse,
Four Way, Masterson, Lake Meredith and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.
LAT...LON 3571 10216 3580 10216 3615 10175 3605 10135
3580 10109 3578 10109 3522 10171
TIME...MOT...LOC 2142Z 216DEG 51KT 3575 10208 3533 10169
BiedaSpecial weather statement, Dec 26, 3:44 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CST WED DEC 26 2018
TXZ008-009-012>014-017>019-317-262230-
Gray TX-Hutchinson TX-Roberts TX-Potter TX-Palo Duro Canyon TX-
Donley TX-Randall TX-Carson TX-Armstrong TX-
344 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
ARMSTRONG...CARSON...SOUTHEASTERN HUTCHINSON...WESTERN GRAY...
SOUTHEASTERN POTTER...SOUTHWESTERN ROBERTS AND WESTERN DONLEY
COUNTIES UNTIL 430 PM CST...
At 344 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Amarillo to 8 miles east
of Wayside. Movement was northeast at 50 mph.
Half inch hail will be possible with these storms. Hail may
accumulate on roadways causing hazardous travel.
Locations impacted include...
Amarillo, Panhandle, Clarendon, Claude, White Deer, Groom,
Skellytown, Howardwick, Wayside, Washburn, Goodnight, Kingsmill,
Greenbelt Lake and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.
LAT...LON 3522 10172 3579 10109 3476 10074 3475 10138
3475 10163
TIME...MOT...LOC 2144Z 230DEG 42KT 3524 10177 3482 10141
BiedaLocal storm report, Dec 26, 4:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 6 E BUSHLAND 35.19N 101.96W
12/26/2018 E0.75 INCH POTTER TX TRAINED SPOTTER
PENNY SIZED HAIL NEAR I-40 AND HELIUM ROAD, JUST WEST
OF AMARILLO.
&&
EVENT NUMBER AMA1800741
14The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 11:55 PM CST | Dense Fog Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 12 hr |
| Dec 26, 7:34 AM CST | Special Weather Statement | AMA | Dallam | 41 min |
| Dec 26, 10:04 AM CST | Winter Weather Advisory | AMA | Dallam, Hansford, Hartley, Moore, Oldham, Sherman | 25 hr |
| Dec 26, 12:53 PM CST | Special Weather Statement | AMA | Deaf Smith | 52 min |
| Dec 26, 1:44 PM CST | Special Weather Statement | AMA | Deaf Smith, Oldham | 46 min |
| Dec 26, 2:31 PM CST | Severe Thunderstorm Warning | AMA | Oldham, Potter | 59 min |
| Dec 26, 2:52 PM CST | Special Weather Statement | AMA | Potter, Randall | 53 min |
| Dec 26, 2:59 PM CST | Severe Thunderstorm Warning | AMA | Potter, Randall | 33 min |
| Dec 26, 3:19 PM CST | Special Weather Statement | AMA | Moore | 41 min |
| Dec 26, 3:42 PM CST | Special Weather Statement | AMA | Hutchinson, Moore | 48 min |
| Dec 26, 3:44 PM CST | Special Weather Statement | AMA | Armstrong, Carson, Donley | 46 min |
| Dec 26, 4:44 PM CST | Special Weather Statement | AMA | Hansford | 31 min |
| Dec 26, 5:02 PM CST | Special Weather Statement | AMA | Roberts | 43 min |
| Dec 26, 5:03 PM CST | Special Weather Statement | AMA | Collingsworth, Gray, Wheeler | 42 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.